Alert archive / Kansas / Tornado Warnings in 2010
Tornado Warning 47, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 25, 2010, 7:58 PM CDT for Logan County, Wichita County, Kansas. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2010, 7:58 PM CDT (00:58 UTC)
- Expired
- May 25, 2010, 8:27 PM CDT
- In force
- 29 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Logan County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 90 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 7:59 PM CDT | HAIL 1 | 14 N Leoti, KS | QUARTERS REPORTED BY VORTEX 2 FIELD PROJECT |
| May 25, 8:12 PM CDT | HAIL 1.25 | 13 N Marienthal, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 3:01 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1417 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1345 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
539
WFUS53 KGLD 260058
TORGLD
KSC109-203-260200-
/O.NEW.KGLD.TO.W.0047.100526T0058Z-100526T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
758 PM CDT TUE MAY 25 2010
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHERN LOGAN COUNTY IN WEST CENTRAL KANSAS...
NORTHERN WICHITA COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 900 PM CDT
* AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED 13 MILES NORTH OF LEOTI...AND MOVING EAST AT 25
MPH.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN WICHITA AND SOUTHEASTERN LOGAN
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3857 10146 3858 10146 3873 10148 3882 10081
3869 10082 3869 10111 3857 10112
TIME...MOT...LOC 0058Z 266DEG 21KT 3867 10129
$$
JERRYK2 follow-up statements
690
WWUS53 KGLD 260109
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
709 PM MDT TUE MAY 25 2010
KSC109-203-260200-
/O.CON.KGLD.TO.W.0047.000000T0000Z-100526T0200Z/
WICHITA KS-LOGAN KS-
809 PM CDT TUE MAY 25 2010
...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHERN LOGAN AND
NORTHERN WICHITA COUNTIES UNTIL 900 PM CDT...
AT 806 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED 13 MILES NORTH OF MARIENTHAL...AND WAS MOVING EAST
AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN WICHITA AND SOUTHEASTERN LOGAN
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3857 10146 3858 10146 3873 10148 3882 10081
3869 10082 3869 10111 3857 10112
TIME...MOT...LOC 0109Z 266DEG 21KT 3867 10121
$$
JERRYK497
WWUS53 KGLD 260127
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
727 PM MDT TUE MAY 25 2010
KSC109-203-260138-
/O.CAN.KGLD.TO.W.0047.000000T0000Z-100526T0200Z/
WICHITA KS-LOGAN KS-
827 PM CDT TUE MAY 25 2010
...THE TORNADO WARNING FOR SOUTHERN LOGAN AND NORTHERN WICHITA
COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM
IN EXTREME SOUTHERN LOGAN COUNTY.
LAT...LON 3857 10146 3858 10146 3873 10148 3882 10081
3869 10082 3869 10111 3857 10112
TIME...MOT...LOC 0128Z 266DEG 21KT 3868 10107
$$
JERRYKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 25, 2:30 PM CDT, 5 hours 28 minutes earlier.
Area forecast discussion, May 25, 2:30 PM CDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 130 PM MDT TUE MAY 25 2010 .DISCUSSION... 130 PM MDT TUE MAY 25 2010 SOUTHWESTERLY FLOW BETWEEN LOW PRESSURE OFF THE PACIFIC NORTHWEST COAST AND UPPER HIGH TO OUR EAST WILL SLOWLY EVOLVE INTO A AN UPPER RIDGE OVER THE AREA BY THURSDAY AS PACIFIC NORTHWEST LOW MOVES SOUTH REMAINING OFFSHORE. ON FRIDAY THIS LOW AND LARGE UPPER TROUGH MOVES ASHORE AND INTO THE WESTERN 1/3 OF THE COUNTRY BUT ITS EASTWARD MOVEMENT WILL FIGHT THE UPPER RIDGE RESULTING IN A RATHER AMPLIFIED PATTERN. PLENTY OF MOISTURE AND ELEVATED INSTABILITY TONIGHT WITH THE TAIL END OF AN UPPER JET TO MOVE OVER THE AREA. TOUGH TO PINPOINT ANY ONE AREA FOR PRECIP TONIGHT SO WILL HAVE TO BROAD BRUSH LOW CHANCE POPS ACROSS MOST OF THE AREA. MOS GUIDANCE...ESPECIALLY THE NAM HAS BEEN DOING WELL IN OUR AREA THE PAST FEW WEEKS WITH REGARDS TO FOG SO HAVE FOLLOWED IT AND INCLUDED FOG AFTER MIDNIGHT FOR MUCH OF THE AREA...BLENDING MOS GUIDANCE WITH RUC AND NAM VIS FORECASTS. LOW CLOUDS LINGER FOR THE NEXT SEVERAL DAYS WITH VARIOUS DISTURBANCES MOVING ACROSS THE AREA FROM THE SOUTH/SOUTHEAST IN BETWEEN THE WEST COAST LOW AND HIGH TO OUR SOUTHEAST/EAST. PLENTY OF SFC AND ELEVATED INSTABILITY WITH WEAK CAP SUGGESTING MOSTLY SOME SHOWERS AND NON SEVERE THUNDERSTORMS WEDNESDAY AND AGAIN THURSDAY AFTERNOON. FOR FRIDAY AFTERNOON KEPT SLIGHT CHANCE POPS ACROSS THE WEST WHERE PROXIMITY TO BETTER MOISTURE AND LIFT FROM APPROACHING TROUGH EXIST. STORM MOTIONS GENERALLY TO THE NORTH SO LITTLE CHANCE OF EASTWARD MOVEMENT THROUGH THE NIGHT. HIGH TEMPERATURES GENERALLY 75 TO 80 WEDNESDAY...WARMING INTO THE LOW TO MID 80S THURSDAY AND FRIDAY. LOWS IN THE 50S AND 60S. FOR THE PERIODS SATURDAY-TUESDAY...SLIGHTLY COOLER ON SATURDAY AS UPPER TROUGH BECOMES SLIGHTLY NEGATIVELY TILTED WHILE LIFTING NORTHEAST INTO THE INTERMOUNTAIN WEST. THIS WILL BRING A COLD FRONT INTO THE AREA. MAIN ENERGY LIFTS INTO THE NORTHERN PLAINS SUNDAY WITH COOLER TEMPERATURES ON THE BACKSIDE AS HIGH PRESSURE BUILDS IN. A GENERAL ZONAL FLOW FOR SUNDAY WITH TEMPERATURES WARMING...ESPECIALLY ACROSS THE WEST WHERE RETURN FLOW BRINGS THERMAL RIDGE BACK INTO EASTERN COLORADO...FURTHER EAST PROXIMITY TO SFC HIGH WILL LIMIT REBOUND IN TEMPERATURES WHEN COMPARED TO SUNDAY. FINALLY FOR TUESDAY...MIXED SIGNALS AS TO THE UPPER PATTERN WITH SOME TYPE OF WESTERLY FLOW EXPECTED. THERMAL RIDGE APPEARS TO MOVE EAST ACROSS THE AREA SUGGESTING WARMER TEMPERATURES. AS THE NEGATIVELY TILTED UPPER TROUGH LIFTS TO THE NORTH SATURDAY AFTERNOON INTO SATURDAY NIGHT. AM EXPECTING BEST CHANCE FOR THUNDERSTORMS ACROSS THE WESTERN 1/2 OF THE AREA DURING THE AFTERNOON...SPREADING EAST OVERNIGHT. STILL SOME DIFFERENCES IN REGARD TO POSITION OF DYNAMICS WITH THE TROUGH WHICH WILL IMPACT AREAL COVERAGE AND SEVERITY OF THUNDERSTORMS...SOMETHING WORTH WATCHING AND HAS NOW MENTIONED IN THE HWO PRODUCT. CONFIDENCE NOT REAL HIGH ON PRECIP CHANCES AFTER SATURDAY NIGHT AS MOST OF THE MOISTURE/LIFT AND INSTABILITY MOVE OUT OF THE AREA. AFTERNOON TEMPS IN THE 80S SATURDAY...COOLING INTO THE 70S TO PERHAPS LOW 80S SUNDAY THROUGH TUESDAY. 07 && .AVIATION... 1145 AM MDT TUE MAY 25 2010 FOR THE 18Z TAF...SOMEWHAT COMPLEX AVIATION FORECAST FOR THE NEXT 24 HOURS. INITIAL CONCERN IS POTENTIAL FOR CONVECTION IN THE VICINITY OF BOTH TERMINALS THIS AFTERNOON AND EVENING. FEEL KGLD HAS THE BETTER SHOT OF SEEING A DIRECT IMPACT BUT CONFIDENCE IS STILL TOO LOW TO INCLUDE PREVAILING PRECIP. WILL NEED TO MONITOR CONVECTIVE DEVELOPMENT CLOSELY AND AMEND AS NEEDED. FOCUS THEN SHIFTS TO POTENTIAL FOR LIFR/VLIFR CIGS/VSBY...ESPECIALLY AT KGLD. NAM/RUC BOTH DEPICTING DEVELOPMENT OF LOW STRATUS/FOG BY AROUND 10Z. CONDITIONS LOOK LESS FAVORABLE AT KMCK SO HAVE MAINTAINED VFR CIGS/VSBY. A RENEWED CHANCE FOR CONVECTION AROUND 16Z TOMORROW FOR BOTH TERMINALS. FOLTZ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, May 25, 4:45 PM CDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 345 PM MDT TUE MAY 25 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 345 PM MDT TUE MAY 25 2010 /445 PM CDT TUE MAY 25 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY EVENING GENERALLY ALONG AND SOUTH OF INTERSTATE 70. THE PRIMARY THREATS WILL BE LARGE HAIL...STRONG WINDS AND TORNADOES. LOCALLY HEAVY RAIN CAN ALSO BE EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERYDAY ACROSS PORTIONS OF THE TRI-STATE AREA THROUGH MONDAY. SEVERE WEATHER APPEARS POSSIBLE SATURDAY AFTERNOON AND EVENING. STAY TUNED FOR FURTHER UPDATES AS SATURDAY APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH EARLY TONIGHT. 07
In the hours before
Local storm report, May 25, 7:17 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
617 PM MDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM HAIL 14 NNW TRIBUNE 38.66N 101.85W
05/25/2010 M1.25 INCH GREELEY KS STORM CHASER
OBSERVED BY VORTEX2 FIELD PROJECT
&&
JMARTINLocal storm report, May 25, 7:18 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
618 PM MDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL 9 W RUSSELL SPRINGS 38.91N 101.34W
05/25/2010 E0.75 INCH LOGAN KS PUBLIC
&&
JMARTINLocal storm report, May 25, 7:36 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
636 PM MDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 7 SSE RUSSELL SPRINGS 38.82N 101.13W
05/25/2010 E0.88 INCH LOGAN KS PUBLIC
&&
JMARTINLocal storm report, May 25, 7:41 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
641 PM MDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM HAIL 11 NW LEOTI 38.60N 101.50W
05/25/2010 M0.88 INCH WICHITA KS TRAINED SPOTTER
&&
MWMLocal storm report, May 25, 7:48 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
648 PM MDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM FLASH FLOOD 1 S RUSSELL SPRINGS 38.90N 101.18W
05/25/2010 LOGAN KS STORM CHASER
REPORTED BY VORTEX2 FIELD PROJECT
&&
JMARTINLocal storm report, May 25, 7:53 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
653 PM MDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL 12 E RUSSELL SPRINGS 38.91N 100.95W
05/25/2010 M1.75 INCH LOGAN KS PUBLIC
&&
JMARTINThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:04 PM CDT | Tornado Warning | GLD | Greeley, Logan, Wallace, Wichita | 56 min |
| May 25, 7:22 PM CDT | Tornado Warning | GLD | Gove, Logan | 53 min |
| May 25, 7:41 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 32 min |
| May 25, 7:47 PM CDT | Flash Flood Warning | GLD | Logan | 4 hr |
| May 25, 7:49 PM CDT | Tornado Warning | GLD | Gove, Logan | 56 min |
| May 25, 7:52 PM CDT | Flash Flood Warning | GLD | Gove | 3 hr |
| May 25, 8:41 PM CDT | Tornado Warning | GLD | Gove | 37 min |
| May 26, 2:52 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 53 min |
| May 26, 3:21 PM CDT | Flash Flood Warning | GLD | Cheyenne, Rawlins | 5 hr |
| May 26, 3:44 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 61 min |
Nearby
Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.